Illinois, 2021Strong Wind in Illinois, October 11, 2021
October 11, 2021 · NWS PAH · 3 events in 3 counties and zones
Strong gusty winds occurred over the Mississippi River counties of southern Illinois. Wind gusts around 40 mph were reported from Cairo to Carbondale.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $3,000
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Strong gusty winds occurred over the Mississippi River counties of southern Illinois. Wind gusts around 40 mph were reported from Cairo to Carbondale. The peak measured wind gust was 40 mph at the automated weather observation site at the Carbondale airport. The strong southwest winds occurred ahead of a cold front that trailed south from a low pressure center over northern Missouri.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Oct 11, 5:19 AM CST, 4 hours 41 minutes earlier.
Area forecast discussion, Oct 11, 5:19 AM CST, 4 hours 41 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
619 AM CDT Mon Oct 11 2021
.SHORT TERM...(Today through Tuesday)
Issued at 335 AM CDT Mon Oct 11 2021
A vigorous mid level low will move northeast negative tilt from
the southern Plains early this morning, to NW IL by this evening.
A band of showers and thunderstorms will enter our SEMO counties
this morning, reaching central sections of the CWFA from southern
IL to west KY by midday, and then southwest IN into the KY
Pennyrile by early to mid afternoon.
SPC continues to advertise a marginal to slight risk of severe
storms, with the slight from southern IL into southwest IN. Strong
deep layer shear is forecast. However with an increasingly
unidirectional profile with time, given the overall meridional
like flow, and modest instability, severe weather will likely be
isolated, within more intense clusters and / or line segments.
Locally damaging winds seems to be most likely. However, with
decent sfc-H8 directional shear seen, (850mb winds 40 to 50 kts),
a brief spin up, low end TOR or two seems possible.
It will be breezy today. At this time, we continue to follow
guidance that falls just short of Wind Advisory criteria. We'll be
close. But for now will hold, and the day shift can make a final
determination. Otherwise it will be warm again today, though not
as warm as Sunday.
The activity will end quickly by early evening, with dry weather
the rest of the night into Tuesday. Albeit temporary, we'll see
lower dew point air spread across the region.
.LONG TERM...(Tuesday night through Sunday)
Issued at 335 AM CDT Mon Oct 11 2021
Models are in good agreement showing a surface low centered over
South Dakota by midday Wednesday. This low will lift a warm front
toward and across the PAH forecast area late Tuesday night and
through the day Wednesday. Showers and some thunderstorms will be
possible across the Ozark Foothills in southeast Missouri before
daybreak Wednesday, then chances will increase and spread across the
entire PAH forecast area during day Wednesday.
By Wednesday night, the associated cold front will be moving toward
the area, pushing into west/northwest portions of the PAH fa by 12z
Thursday. As the cold front runs into surface high pressure over
the southeast U.S., the front will lay out across our region into
Friday. Shower chances will increase from west to east Wednesday
night, increasing to likely across most of our area by Thursday
afternoon. High chances will continue into Thursday night, then as
another surface low moves along the front, widespread showers will
return through the day Friday. The more significant rainfall will
be Friday into Friday evening, Due to the approach of the low and
daytime heating, and with some thunderstorms possible in the
afternoon and evening. By late Friday night into Saturday, the low
will finally help pull the front eastward, and shower chances will
decrease from west to east. Just a few showers may linger in our
far eastern counties by Saturday afternoon.
Dry conditions will return to our region for Saturday night into
Sunday as high pressure builds over the central and southern Plains.
Much cooler and drier air will filter into our region behind the
front.
Temperatures will remain well above normal Tuesday night through
Thursday night. By Friday and Friday night, clouds and rain will
bring temperatures down to near seasonable readings. Northwest flow
will result in cooler than normal readings Saturday through Sunday.
&&
.AVIATION...
Issued at 619 AM CDT Mon Oct 11 2021
A band or two of scattered to numerous showers and thunderstorms
will move across the region today, and produce temporary MVFR/IFR
conditions. SSW winds will average 10 to 20 kts, with some gusts
25 to 30 kts, possibly slightly higher. Tonight, the winds will
subside, SW 4 to 8 kts, with decreasing clouds.
&&
.PAH WATCHES/WARNINGS/ADVISORIES...
IL...None.
MO...None.
IN...None.
KY...None.
&&
Hazardous weather outlook, Oct 11, 2:41 AM CST, 7 hours 19 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
341 AM CDT Mon Oct 11 2021
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-121000-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
341 AM CDT Mon Oct 11 2021
This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.
.DAY ONE...Today and Tonight
Scattered to numerous thunderstorms are forecast to move across
the region today. A few may be strong to locally severe. Damaging
wind appears to be the primary hazard. A brief, low end tornado or
two cannot be ruled out. The activity will push east and out of
southwest Indiana and the Kentucky Pennyrile region by early
evening.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday
Isolated to scattered thunderstorms are possible late Tuesday night
into Wednesday night, and again Friday afternoon into Friday
evening. The main concern will be heavy rain and lightning.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be requested today.
Strong Wind, Alexander
- When
- October 11, 10:00 AM CST to 2:00 PM CST
- Where
- Alexander forecast zone
- Measured
- 39 kt (45 mph) estimated gust
- Property damage
- $1,000
- Reported by
- ASOS
- Coordinates
- 37.192, -89.338 (the zone’s center; the record gives no point)
Strong Wind, Union
- When
- October 11, 10:00 AM CST to 2:00 PM CST
- Where
- Union forecast zone
- Measured
- 39 kt (45 mph) estimated gust
- Property damage
- $1,000
- Reported by
- ASOS
- Coordinates
- 37.471, -89.255 (the zone’s center; the record gives no point)
Strong Wind, Jackson
- When
- October 11, 10:00 AM CST to 2:00 PM CST
- Where
- Jackson forecast zone
- Measured
- 35 kt (40 mph) measured gust
- Property damage
- $1,000
- Reported by
- ASOS
- Coordinates
- 37.785, -89.382 (the zone’s center; the record gives no point)
- Strong Wind
- Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Damaging Wind in Illinois, October 11, 2021$130,000 · EF2 · 2 events
- Hail and Damaging Winds in Indiana, October 11, 20211 injured · $534,000 · 1 in hail · 11 events
- Tornadoes and Damaging Wind in Missouri, October 11, 2021$155,000 · EF1 · 4 events
- Winter Storm in Utah, October 11 to 13, 2021$350,000 · 4 events
- High Wind in Arizona, October 11 to 12, 2021$80,000 · 61 kt wind · 3 events
- Strong Wind in Tennessee, October 11, 2021$51,000 · 2 events
- Damaging Winds in Michigan, October 11, 2021$38,000 · 52 kt wind · 4 events
- High Wind and Strong Wind in California, October 11, 2021$35,000 · 63 kt wind · 4 events
- High Wind in California, October 11, 202189 kt wind · 19 events
- Winter Storm in Montana, October 11 to 13, 202114 events
- Damaging Winds in Michigan, October 11, 20211 injured · 60 kt wind · 6 events
- Damaging Winds in Indiana, October 11, 202160 kt wind · 12 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 984697, 984698, 984699.